Alert archive / Michigan / River Flood Warnings in 2019

River Flood Warning 2, NWS Grand Rapids, MI

January 31, 2019Newaygo County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Jan 31, 2019, 6:46 AM EST for Newaygo County, Michigan. It was in force for 53 hr.

The area

The outline as issued.

The facts

Issued
Jan 31, 2019, 6:46 AM EST (11:46 UTC)
Expired
Feb 2, 2019, 11:49 AM EST
In force
53 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Moderate

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muskegon River at Newaygo (NEWM4). The gauge peaked at 14.45 ft at Jan 31, 2019, 8:00 AM EST.

actionminormoderatemajor810121401/3102/0102/0202/03
Action stage
10 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04122001, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

117 
WGUS43 KGRR 311146
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
646 AM EST Thu Jan 31 2019

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following river in Southwest Lower Michigan...

  Muskegon River At Newaygo affecting Newaygo County

.Due to ice jams on the Muskegon River between Newaygo and Bridgeton,
river levels near Newaygo have climbed to flood stage. Rapid 
fluctuations in river levels remain possible due to ice jams. River 
levels and flood impacts may vary locally upriver and downriver 
compared to what the river gauge is reading. Be alert to changing 
conditions along the river and prepare for the possibility of 
flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC123-011346-
/O.NEW.KGRR.FL.W.0002.190131T1146Z-190203T1800Z/
/NEWM4.2.IJ.190130T1820Z.190131T1800Z.000000T0000Z.NO/
646 AM EST Thu Jan 31 2019

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Muskegon River At Newaygo.
* until Sunday afternoon.
* At 5:45 AM Thursday the stage was 14.3 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate flooding is forecast.
* Forecast, the river will continue rising to near 14.7 feet by this 
  afternoon. Rapid changes in water level both up and down are 
  possible due to the nature of ice jams.
* Impact, due to conditions of ice along the river, be aware of 
  river levels and flood impacts which may be different locally 
  compared to what the river gauge is reading. Be prepared for the 
  possibility of flooding near the river.
* Flood history, a crest of 15.1 feet occurred on Feb 21 2018.  

&&

LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
      4343 8578 4343 8581             

$$

CAS
5 follow-up statements
363 
WGUS83 KGRR 010134
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
834 PM EST Thu Jan 31 2019

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Muskegon River At Newaygo affecting Newaygo County

.Due to ice jams on the Muskegon River near Newaygo and Bridgeton,
river levels near Newaygo have climbed to flood stage. Rapid 
fluctuations in river levels remain possible due to ice jams. River 
levels and flood impacts may vary locally upriver and downriver 
compared to what the river gauge is reading. Be alert to changing 
conditions along the river and prepare for the possibility of 
flooding. The following forecast is based on observed and forecast 
48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC123-020335-
/O.EXT.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
834 PM EST Thu Jan 31 2019

The Flood Warning continues for
  the Muskegon River At Newaygo.
* until further notice.
* at 7:45 PM Thursday the stage was 14.3 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will remain near 14.3 feet through midnight 
  tonight. Additional rises may be possible thereafter.
* Impact, due to conditions of ice along the river, be aware of 
  river levels and flood impacts which may be different locally 
  compared to what the river gauge is reading. Be prepared for the 
  possibility of flooding near the river.

&&

LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
      4343 8578 4343 8581             

$$

63
950 
WGUS83 KGRR 011528
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1028 AM EST Fri Feb 1 2019

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Muskegon River At Newaygo affecting Newaygo County

.Several miles of ice continues to clog the Muskegon River near Bridgeton
and Newaygo. Overbank flooding is being observed in Newaygo. Fluctuations in
water levels should be expected as the ice continues to shift and compact. A
general downward trend in water levels is expected to begin this weekend as
the bitter cold temperatures of the last week warm significantly. The following forecast is based on observed and forecast 48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC123-021726-
/O.CON.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
1028 AM EST Fri Feb 1 2019

The Flood Warning continues for
  the Muskegon River At Newaygo.
* until further notice.
* at  8:45 AM Friday the stage was 14.1 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will remain around 14.1 feet today. Minor
fluctuations in water levels are expected to continue before a gradual
dropping trend begins later today.
* Impact, at 14.0 feet...Flood water begins surrounding cottages and 
  homes on Sarrell Street in the City of Newaygo.  Due to the variability
  of ice conditions on the river, be aware that river levels and flood
  impacts may be significantly different locally compared to what the
  river gage is reading.

&&

LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
      4343 8578 4343 8581             

$$

AMD
492 
WGUS83 KGRR 020138
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
838 PM EST Fri Feb 1 2019

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Muskegon River At Newaygo affecting Newaygo County

.Several miles of ice continues to clog the Muskegon River near 
Bridgeton and Newaygo. Overbank flooding is being observed in 
Newaygo. Fluctuations in water levels should be expected as the ice 
continues to shift and compact. A general downward trend in water 
levels is expected to begin this weekend as the bitter cold 
temperatures of the last week warm significantly. The following 
forecast is based on observed and forecast 48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC123-030338-
/O.CON.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
838 PM EST Fri Feb 1 2019

The Flood Warning continues for
  the Muskegon River At Newaygo.
* until further notice.
* at  7:45 PM Friday the stage was 14.1 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will remain near 14 feet tonight, Minor
  fluctuations in water levels are expected to continue.
* Impact, at 14.0 feet...Flood water begins surrounding cottages and 
  homes on Sarrell Street in the City of Newaygo. Due to the 
  variability of ice conditions on the river, be aware that river 
  levels and flood impacts may be significantly different locally 
  compared to what the river gage is reading.

&&

LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
      4343 8578 4343 8581             

$$

63
100 
WGUS83 KGRR 021226
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
725 AM EST Sat Feb 2 2019

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Muskegon River At Newaygo affecting Newaygo County

.Several miles of ice continues to clog the Muskegon River near 
Bridgeton and Newaygo. Overbank flooding is being observed in 
Newaygo. Fluctuations in water levels should be expected as the ice 
continues to shift and compact. The following 
forecast is based on observed and forecast 48 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC123-031424-
/O.CON.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.1.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
725 AM EST Sat Feb 2 2019

The Flood Warning continues for
  the Muskegon River At Newaygo.
* until further notice.
* at  6:45 AM Saturday the stage was 13.0 feet.
* Flood stage is 11.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 13.9 feet by 
  tomorrow morning.  Additional rises may be possible thereafter.
* Impact, at 14.0 feet...Flood water begins surrounding cottages and 
  homes on Sarrell Street in the City of Newaygo.  Due to the 
  variability of ice conditions on the river, be aware that river 
  levels and flood impacts may be significantly different locally 
  compared to what the river gage is reading.  Expect all public river 
  access sites to be closed.

&&

LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
      4343 8578 4343 8581             

$$
203 
WGUS83 KGRR 021649
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1149 AM EST Sat Feb 2 2019

 ...The Flood Warning has been cancelled for the following river in 
Southwest Lower Michigan...

  Muskegon River At Newaygo affecting Newaygo County

.Warm air is beginning to push into Southwest Lower Michigan this 
afternoon. The warm air will also come with some rain. Rain is
expected from this afternoon through Monday. Rainfall totals of
one quarter to one half inch are possible. Snow melt will also 
add to some river rises over the course of the next 3 to 5 days.
The recent river rises were due to the affects of an ice jam
and these affects were lessening. Therefore the Flood Warning is 
being cancelled. The river will continue to be monitored.  The 
following forecast is based on observed and forecast 48 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC123-021719-
/O.CAN.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
1149 AM EST Sat Feb 2 2019

The Flood Warning is cancelled for
  the Muskegon River At Newaygo.
* At 10:45 AM Saturday the stage was 12.6 feet.
* Flood stage is 11.0 feet.
* Although some minor overflow of the river is occurring, impacts 
  are not significant this time of year.
* Forecast, the river will continue to fall to a stage of 12.2 feet 
  by tomorrow morning.
* Impact, at 12.5 feet...Flood water begins surrounding properties 
  downstream from the City of Newaygo in the areas of Old Women's 
  Bend and Anderson Flats in Garfield Township.  Expect minor 
  flooding in Sycamore Flats.
* Flood history, this crest compares to a previous crest of 12.5 feet 
  on May 24 2004.  

&&

LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
      4343 8578 4343 8581             

$$

DUKE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 31, 3:07 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 31, 3:07 AM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
307 AM EST Thu Jan 31 2019

LATEST UPDATE...
Synopsis/Discussion/Climate

.SYNOPSIS...
Issued at 300 AM EST Thu Jan 31 2019

- Dangerously cold today with wind chills 25 to 45 below zero

- Hazardous travel conditions due to snow showers and blowing snow

- Much warmer Saturday through Monday, melting much of the
  snowpack and potentially causing some flooding

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 300 AM EST Thu Jan 31 2019

Dangerously cold conditions will continue through this morning
with wind chill values of 25 to 45 below zero. Wind chills will
improve a bit this afternoon as air temperatures recover into the
single digits above zero with wind speeds later today
significantly lower than on Tue/Wed.

Lake effect snow showers will continue today but will be most
focused near to mainly west of US-131 given lighter winds today.
Additional snow accumulations of an inch or two are forecast near
to mainly west of US-131 today through tonight with any additional
accumulations of less than an inch further inland. Ice cover is
expanding on Lake MI and this will mitigate les potential somewhat
going forward. Nevertheless hazardous travel conditions will
continue given very cold temps and antecedent conditions (snow
covered to icy roads).

A mid to upper level system will bring a little more light snow/flurries
to our sw/southern fcst area this evening. A consensus of latest
higher res computer model guidance suggests that more widespread
light snow will pass by just to our south across northern/central
IN/OH tonight coincident with an area of much stronger 850-700 mb
mid level frontogenetical forcing. Even so low level winds
backing to the sw will help to briefly boost lake effect snow
showers a bit this evening over our western/sw fcst area (although
again les potential will now be mitigated somewhat by expanding
ice coverage over Lake MI).

A significant moderating trend of temps will occur this weekend
into early next week. A warm front may bring a few light rain
showers and drizzle late Saturday/Saturday night. he area. This
looks to be insignificant. High temperatures on Sunday in the warm
sector will reach well into the 40s. Some patchy fog is likely to
develop given high boundary layer moisture from all the melting
snow.

A cold front will bring rain and potentially even a few
thunderstorms Monday if sufficient elevated instability develops
ahead of the front. High temps Monday could reach well into the
50s prior to fropa.

Larger medium range guidance discrepancies make for a lower
confidence forecast for Tue/Wed. It does seem that temps will
return to closer to normal for this time of year by then with
potential for a low pressure system to move northeast from the
central/southern Plains and potentially bring a wintery mix of
pcpn by late Tue/Wed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM EST Wed Jan 30 2019

Lake effect snow showers and blowing snow will continue to result
in IFR/LIFR conditions at KMKG and KGRR through Thursday. The
eastern edge of the low clouds and flurries will result in MVFR
conditions a little further inland at KAZO/KBTL, while VFR
conditions are forecast at KLAN/KJXN where skies have cleared.

Some MVFR cigs and flurries will likely develop at our southern
terminals Thursday evening but steadier light snow will likely
stay just south of those terminals across northern IN Thursday
eve.

&&

.HYDROLOGY...
Issued at 310 PM EST Wed Jan 30 2019

Bitter cold conditions continue, as does significant ice growth on
rivers that haven't yet frozen. The ice jam on the Muskegon River
near Bridgeton remains stable, as the ice there has likely frozen
pretty solid by this point. Meanwhile, the upstream edge of the
jumbled ice has now reached up to Newaygo, where the river is likely
filled with ice, and water levels have increased more than 3 feet
since last evening. No significant flooding is occurring or
expected. The Chippewa River is also experiencing ice growth, with
ice jamming up in a few locations west of Mount Pleasant.

Temperatures will start to moderate a bit after tonight, which will
allow conditions on the rivers to improve a bit, and as a result
water levels will probably slowly drop on some of our rivers for the
end of the week into the first half of the weekend.

For Sunday and beyond, we are expecting a significant warmup, with
many locations surging into the 40s or even 50s, with gusty
southerly winds and several rounds of light to moderate rainfall.
The big question is what will this do to the solid sheets of river
ice that have been forming over the last few weeks. It's still too
early to get too detailed with the forecast, but odds are increasing
that we'll melt enough snow and get enough rain to raise our rivers
to the point of breaking up the ice. While widespread flooding is
not expected, this raises the potential for significant ice jamming,
which could cause localized flooding. At this point, anyone with
interests along our rivers should continue to pay extra attention
over the next week. Specifically, if you live near a location that
you know has experienced ice jams in the past, your risk factor for
flooding is higher as we move into the first half of next week.

&&

.CLIMATE...
Issued at 300 AM EST Thu Jan 31 2019

Here are the record low maximum and minimum temperatures for the
next two days:

Grand Rapids

1/31...4 in 1971, -20 in 1899
2/1....5 in 1971, -20 in 1899

Lansing

1/31...5 in 1971, -14 in 1899
2/1....5 in 1966, -16 in 1918

Muskegon

1/31...3 in 1971, -11 in 1918
2/1....3 in 1971, -22 in 1918

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST this evening for MIZ037-038-
043-044-050-056>058-064-065-071.

Wind Chill Warning until 7 PM EST this evening for MIZ039-040-
045-046-051-052-059-066-067-072>074.

&&

SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...Laurens
HYDROLOGY...AMD
CLIMATE...Laurens
Hazardous weather outlook, Jan 31, 5:23 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
523 AM EST Thu Jan 31 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
523 AM EST Thu Jan 31 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Dangerously cold wind chills of 25 to 45 below zero will continue
into this evening. The coldest values will be south of a South
Haven to Lansing line.

Travel will be hazardous, especially where snow and blowing snow
is occurring.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freezing rain is possible across central Lower Michigan Saturday
night.

Ice jam flooding is possible through early next week.

Snow or mixed precipitation is possible Tuesday night and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:23 PM ESTWind Chill AdvisoryGRRBarry, Calhoun, Clare, Clinton, Eaton, Gratiot and 10 more19 hr

Nearby

River Flood Warnings in Michigan, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.